Discussion in 'General Parenting' started by Please Pass the Patience, Aug 21, 2008.

  1. Hello everyone! I'm new here (still trying to figure out what to put in my sig) and am learning my way around. I have already seen through the posts that there a some wonderfully supportive people here!

    I have a question about Clonidine. My son was recently prescribed clonidine for ODD. He is 6. I have been nervous about giving it to him, but also so hopeful that it would make a big difference in his behavior.

    We were advised to start him on 1/2 pill to start, so that would be .05 mg. I've only given it to him 3 times so far and it is making me really nervous. He gets SO tired. (I know drowsiness is a side effect) It's like he's a zombie. And today he looked pale a while after he took it.

    We read that there were kids that have had extremely bad effects from it due to underlying heart issues, so we had an EKG done before just to be safe.

    I feel like I can't take my eyes off of him after he takes it because I am so afraid his blood pressure is going to drop extremely low or something.

    So when he looked pale on top of being tired I got scared.

    I don't know if I should give it to him anymore.

    I already feel defeated because it took me such an incredibly long time to convince husband that medication is something we should try. He was adamantly against it. He spent weeks researching the medication and its side effects. So now that will have to start all over again if we have to switch.

    I don't know how long it takes side effects to go away, if they are going to at all, or how long it takes to look like it's working on the behavioral issues. It did not do anything for the behavior, he just got extremely tired.

    What should I do? Give him 1/4 tablet? Talk to the doctor about switching? What would be the next medication to suggest trying if this doesn't work?

    Any advice would be greatly appreciated!
  2. smallworld

    smallworld Moderator


    Welcome! I'm glad you found us.

    Sorry for all the questions, but your answers will help us help you.

    What kind of doctor diagnosed your son with ODD? What kind of doctor is prescribing the medications?
    What are the behaviors that particularly concern you?
    How does he do in school, both academically and with peers?
    Any sensory issues (for example, sensitivity to clothing tags, food textures, loud noises)?
    Any developmental or speech delays?
    Any mental health issues or substance abuse in the family tree?

    You should be aware that ODD rarely stands alone as a diagnosis. Oppositional behaviors are typically the result of an underlying condition (for example, anxiety, depression, bipolar disorder, autistic spectrum disorders). When the underlying disorder is identified and treated appropriately, the oppositional behaviors generally subside.

    I recommend getting your hands on a copy of The Explosive Child by Ross Greene. It has helped many of us on this board parent our extra-challenging children.

    About Clonidine: My son took it for a while in the evening for sleep. But his medication combo was switched around and his psychiatrist decided to use something else for sleep. If you are concerned about side effects, you should absolutely contact the prescribing physician and ask for his advice. Kids who are taking blood pressure medications should have their blood pressure monitored from time to time, particularly when in the first few weeks of using the medication. Is there any way the pediatrician's office or school nurse could get a reading on his blood pressure to make sure it isn't going too low?

    Again, welcome.
  3. Sheila

    Sheila Moderator

    I have zero experience with-/that medication, but did want to welcome you.

    I'd share my patience with you, but after shopping with-difficult child yesterday I'm fresh out. Sigh....

    Welcome aboard!:D
  4. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    I know next to nothing about Clonidine, but I do know that ODD very rarely stands alone. I know that hub is not on the same page as you, but maybe a more intensive evaluation would help you know better what, if any, medications are needed. I recommend a neuropsychologist.
  5. busywend

    busywend Well-Known Member Staff Member

    Welcome! Usually ODD is a sign there is another diagnosis that is causing ODDlike behavior. Not always - ODD can stand alone. But, in most cases it seems as if there is something else lurking.

    I have actually never heard of a medication for ODD. I mean if there was a pill to stop kids from being defiant, wouldn't they RX that at the age of 12 for every kid??!! LOL!!!

    Just a bit of teenage humor for the morning.